Alert archive / Puerto Rico / High Surf Advisories in 2016

High Surf Advisory 4, NWS JSJ

January 14, 2016

NWS JSJ issued this high surf advisory at Jan 14, 2016, 2:29 PM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2016, 2:29 PM CST (20:29 UTC)
Expired
Jan 14, 2016, 6:00 PM CST
In force
4 hr
Issued by
NWS JSJ

The text

As transmitted.

892 
WHCA42 TJSJ 142029
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
429 PM AST THU JAN 14 2016

PRZ001-002-005-008-012-VIZ001-002-150430-
/O.EXP.TJSJ.SU.Y.0003.000000T0000Z-160114T2000Z/
/O.NEW.TJSJ.SU.Y.0004.160114T2029Z-160115T0000Z/
/O.CON.TJSJ.RP.S.0005.000000T0000Z-160116T0100Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX-
429 PM AST THU JAN 14 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM AST THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED A HIGH SURF
ADVISORY UNTIL 8 PM AST THIS EVENING.

* WAVES AND SURF...BREAKING WAVE HEIGHT BETWEEN 8 TO 12 FEET
  THROUGH THIS EVENING.

* LOCATION...ALONG THE NORTH AND NORTHEAST FACING BEACHES OF 
  PUERTO RICO...CULEBRA...AND THE U.S. VIRGIN ISLANDS. 

* TIMING...THE HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH AT
  LEAST FRIDAY EVENING AND THE HIGH SURF ADVISORY WILL CONTINUE
  THROUGH 8 PM AST THIS EVENING.

* IMPACTS...LIFE THREATENING CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. IN ADDITION...ISOLATED BEACH EROSION 
  COULD BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

PRZ010-150430-
/O.EXP.TJSJ.SU.Y.0002.000000T0000Z-160114T2000Z/
/O.NEW.TJSJ.SU.Y.0004.160114T2029Z-160115T0000Z/
/O.CON.TJSJ.RP.S.0005.000000T0000Z-160116T0100Z/
MAYAGUEZ AND VICINITY-
429 PM AST THU JAN 14 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM AST THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED A HIGH SURF
ADVISORY UNTIL 8 PM AST THIS EVENING.

* WAVES AND SURF...BREAKING WAVE HEIGHT BETWEEN 6 TO 10 FEET
  THROUGH THIS EVENING.

* LOCATION...ALONG THE NORTH AND NORTHWEST COASTS OF PUERTO 
  RICO. HIGHEST BREAKING WAVES BETWEEN AGUADA AND RINCON. 

* TIMING...THE HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH AT
  LEAST FRIDAY EVENING AND THE HIGH SURF ADVISORY WILL CONTINUE
  THROUGH 8 PM AST THIS EVENING.

* IMPACTS...LIFE THREATENING CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. LARGE WAVES WILL BREAK OVER AND WASH 
  THROUGH JETTIES AND ROCKS CLOSE TO SHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

PRZ013-150430-
/O.CON.TJSJ.RP.S.0005.000000T0000Z-160116T0100Z/
VIEQUES-
429 PM AST THU JAN 14 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* LOCATION...NORTH AND NORTHEAST FACING BEACHES OF VIEQUES.

* TIMING...THE HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH 
  AT LEAST FRIDAY EVENING. 

* IMPACTS...LIFE THREATENING CURRENTS WILL CREATE DANGEROUS 
  SWIMMING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Jan 14, 12:55 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 14, 12:55 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
255 PM AST THU JAN 14 2016

.SYNOPSIS...MID TO UPPER LEVEL RIDGE WILL REMAIN AS THE MAIN
WEATHER FEATURE ACROSS THE EASTERN CARIBBEAN THROUGH LATE NEXT WEEK.
SURFACE HIGH PRESSURE ENTERING THE WESTERN ATLANTIC WILL INDUCE A
SURFACE RIDGE ACROSS THE REGION AS IT MOVES INTO THE EASTERN
ATLANTIC OVER THE WEEKEND. FRONTAL BOUNDARY WILL REMAIN NORTH OF
THE AREA ACROSS THE ATLANTIC WATERS BY NEXT WEEK. MODERATE TRADES
WILL TRANSPORT PATCHES OF LOW LEVEL MOISTURE FROM TIME TO TIME
THROUGH THE FORECAST PERIOD.

&&

.DISCUSSION...SUNNY TO PARTLY CLOUDY SKIES PREVAILED TODAY ACROSS
ALL LOCAL ISLANDS. A FEW LIGHT PASSING SHOWERS WERE NOTED ACROSS
THE COASTAL ATLANTIC WATERS. HOWEVER...NO RAINFALL WAS DETECTED
OVER LAND AREAS AS OF 2 PM AST. MID TO UPPER LEVEL RIDGE WILL
REMAIN AS THE MAIN WEATHER FEATURE ACROSS THE FORECAST
AREA...MAINTAINING DRY AIR ALOFT AND SUBSIDENCE CAP UNTIL AT
LEAST NEXT WEEK. THIS WILL MAINTAIN A GENERALLY DRY WEATHER
PATTERN ACROSS THE LOCAL ISLANDS AND SURROUNDING WATERS FOR THE
NEXT SEVERAL DAYS. ONLY A FEW LIGHT TRADE WIND SHOWERS ARE
POSSIBLE ACROSS THE USVI AND EASTERN SECTIONS OF PUERTO RICO
DURING THE NIGHT TIME AND EARLY MORNING HOURS...FOLLOWED BY
LIMITED SHOWER ACTIVITY OVER THE WESTERN AND INTERIOR SECTIONS OF
PR IN THE AFTERNOON. AS RIDGE ALOFT HOLDS THROUGH THE FORECAST
PERIOD OVER THE CARIBBEAN...POLAR TROFS AND ASSOCIATED FRONTAL
BOUNDARIES ARE EXPECTED TO REMAIN ACROSS THE ATLANTIC WATERS WELL
NORTH OF THE REGION THROUGH AT LEAST LATE NEXT WEEK.

&&

.AVIATION...VFR CONDS EXPECTED ACROSS ALL TERMINALS FOR THE NEXT 24
HOURS. ISOLD SHRA DVLPG BTWN 19-22Z WRN INTERIOR PR WITH LCL MTN
OBSCURATIONS UNTIL ARND 15/02Z. EASTERLY FLOW 5 TO 15 KT...HIGHEST
ON THE COAST WITH LAND AND SEA BREEZE INFLUENCES. WINDS ALF BCM
WESTERLY ABV FL230. MAX WIND UP TO 50 KT AT FL400-450.

&&

.MARINE...SEAS ARE EXPECTED TO CONTINUE BETWEEN 5-7 FEET ACROSS
THE OFFSHORE ATLANTIC WATERS AND THE ANEGADA PASSAGE THROUGH LATE
TONIGHT. THEREFORE...SMALL CRAFT ADVISORIES WILL CONTINUE IN
EFFECT FOR THOSE WATERS. NE SWELL IS SLOWLY SUBSIDING BUT STILL
WILL CREATE DANGEROUS SWIMMING CONDITIONS ALONG THE ATLANTIC
COASTLINE OF ALL LOCAL ISLANDS. THEREFORE A HIGH RISK OF RIP
CURRENTS CONTINUES IN EFFECT THROUGH AT LEAST FRIDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  72  86 /  10  10  10  20
STT  73  84  73  83 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK THROUGH FRIDAY EVENING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 4 PM AST THIS AFTERNOON FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-WESTERN INTERIOR.

VI...HIGH RIP CURRENT RISK THROUGH FRIDAY EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 4 PM AST THIS AFTERNOON FOR ST CROIX-
     ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

AM...HIGH RIP CURRENT RISK THROUGH FRIDAY EVENING FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N-CARIBBEAN WATERS OF
     PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF NORTHERN
     PUERTO RICO OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND
     CULEBRA OUT 10 NM-COASTAL WATERS OF NORTHWESTERN PUERTO
     RICO OUT 10 NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND
     EASTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.

     HIGH SURF ADVISORY UNTIL 4 PM AST THIS AFTERNOON FOR COASTAL
     WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-COASTAL
     WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT
     10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM AST THIS EVENING FOR CARIBBEAN
     WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF
     NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF NORTHERN
     USVI AND CULEBRA OUT 10 NM-COASTAL WATERS OF NORTHWESTERN
     PUERTO RICO OUT 10 NM-COASTAL WATERS OF SOUTHERN USVI
     VIEQUES AND EASTERN PUERTO RICO OUT 10 NM-MONA PASSAGE
     SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL 2 AM AST FRIDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO AND USVI FROM
     10NM TO 19.5N.

&&

12/13
Hazardous weather outlook, Jan 14, 4:00 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU JAN 14 2016

AMZ710>745-PRZ001>013-151000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST THU JAN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR THE NORTH FACING BEACHES OF PUERTO RICO INCLUDING CULEBRA AND
VIEQUES. A HIGH SURF ADVISORY IS ALSO IN EFFECT FOR ALL THE NORTH
FACING BEACHES OF MAINLAND PUERTO RICO AND CULEBRA. PLEASE REFER
TO THE RIP CURRENT STATEMENT AND THE HIGH SURF ADVISORY FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A MODERATE TO HIGH RISK OF RIP CURRENTS FOR THE
NORTH FACING BEACHES OF PUERTO RICO...VIEQUES AND CULEBRA.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-151000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST THU JAN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR ST. THOMAS...ST. JOHN AND ST. CROIX IN THE U.S. VIRGIN
ISLANDS. A HIGH SURF ADVISORY IS ALSO IN EFFECT FOR ALL THE NORTH
FACING BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A MODERATE TO HIGH RISK OF RIP CURRENTS FOR THE
NORTH FACING BEACHES OF PUERTO RICO...VIEQUES AND CULEBRA.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

Nearby

High Surf Advisories in Puerto Rico, 2016High Surf Advisories in U.S. Virgin Islands, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.